Reply
Feeling Lost... Mom of 2 Monkeys 2 kids; St. Louis, Michigan 18161 posts
19th Oct '12

In September they put Cameron on Abilify... it helped with his aggression and headbanging but it made him really paranoid and scared of everything.... so Oct. 11 they put him on Risperdal. (he has finished the last pill of abilify oct. 10, and started the Risperdal oct. 11) I had talked with his teacher Wednesday to see how he was doing and to ask her if i could reschedule our parent teacher conference for before nov 8 (his next neurology appointment, and also the day for their PTC's) she said yeah we'll do it the 1st so that i know where he is... but she had told me she didn't know if it was a side effect of the medication, or if it was his autism showing itself more.. but since the change to the risperdal he won't do circle time, he won't do anything with the group (his class is only 6 kids counting him). When they do music and movement in the gym he refuses VERY LOUDLY (crying and screaming while kicking) that he doesn't wanna go in there,(for those who read this and don't know, Hes nonverbal) but he WILL go in if its just him and an aide and MAYBE 1 kid. He won't sit at circle time, even with his favorite aide on the other side of the circle away from other kids, he won't do his centers now unless he's the only one at the center with a certain aide (the same aide for the gym and circle time). the ONLY time he does anything with a group is when they do lunch and snack and thats because its just eatting and not havin to do anything. Im at a complete loss, and Im feeling horrible because idk what else to do to help my son. I didn't wanna go down the medicine road, but without, he was slamming his head so hard he was bruising it, and biting his finger so much its now callused and cracking and bleeding. The neurologist told me when she gave him this script for Risperdal that if this doesn't help, then she's sorry there is nothing she can do, and that Cam will have to go to a Child Pyschologist. Im not saying its a bad thing, but Cam doesn't handle change well as it is, and im sure he is as tired as i am of getting tossed around doc to doc getting told the same thing over and over "Sorry we don't know what to do"



Ok, sorry im rambling, im just stressed, lost, emotional, and idk what to do, and i hate this feeling :(

Monsieur Tastybutt TTC since Jul 2011; 2 kids; Oklahoma 426 posts
19th Oct '12

I don't know what to say but I'm sorry you're going through this. My daughter did great on Seroquel but it put a lot of weight on her in a short amount of time so they took her off of it.



I hope things get better for you all soon.

Mom of 2 Monkeys 2 kids; St. Louis, Michigan 18161 posts
19th Oct '12
Quoting Monsieur Tastybutt:" I don't know what to say but I'm sorry you're going through this. My daughter did great on Seroquel but ... [snip!] ... it put a lot of weight on her in a short amount of time so they took her off of it. I hope things get better for you all soon."


im hoping its just a gap in the meds since he stopped the abilify and then started the risperdal and maybe its not in his system fully since its only been a week... but i honestly don't know.. and he was making a lot of progress at school and its all regressed within the last week/week and a half and idk.. i know autism is not always the same and it can be worse some days and better others, but he's back to biting his finger but not headbanging, but he just isn't doin anything he was doing before at school without a fit.. he's only happy in the sensory room because its one on one, and when he goes on his cool down walk because thats one on one. :(

Monsieur Tastybutt TTC since Jul 2011; 2 kids; Oklahoma 426 posts
19th Oct '12

I wasn't aware that he'd only been on Risperdal for a week. It usually takes about 2 weeks for most meds to show any action. Sorry I don't know much about Risperdal. My son takes it but he's 18 and doesn't live at home anymore.

Mom of 2 Monkeys 2 kids; St. Louis, Michigan 18161 posts
19th Oct '12
Quoting Monsieur Tastybutt:" I wasn't aware that he'd only been on Risperdal for a week. It usually takes about 2 weeks for most meds ... [snip!] ... meds to show any action. Sorry I don't know much about Risperdal. My son takes it but he's 18 and doesn't live at home anymore."


yeah he was on Abilify from Sept 11, 2012 until October 10, 2012 (his last pill) then on October 11 we went back to the neurologist and she put him on risperdal .25mg twice a day and we started it that day.. so he's only been on it a week... so im hoping its just because the med isn't in his system

Sweet lullaby Dearborn Heights, Michigan 30436 posts
19th Oct '12

I was on both of them when I was kid right after my mom died. It made me fearful of people, I would always think they where gonna hurt me, or they where making fun of me even if I couldn't hear them. Its kinda made me stillI tihnk that way now. :( So sorry. Dallas teachers really want us to put him on meds. And my past is really holding it back. They say well you will know if that is happening, Umm no I wouldn't I didn't understand it then I won't now.

7 blessings so far.... Due February 3; 6 kids; Glen Burnie, Maryland 8799 posts
19th Oct '12

my son has aspergers and is on risperdal. it has relly helped alot but i do remember that it took a few weeks t get in his system and to the right doseage.
what mg abilify was he on b4 he stopped? did they wean down his dose of abilify b4 switching to the risperdal or go straight from 1 to the other?
when my daughter was taken off abilify this summer her dose was weaned down over a week , not stopped abruptly.

......................... Oregon 14226 posts
20th Oct '12

Medications are hard. You never know what is going to affect them and how.



However, we refuse unnatural course of medications. Abilify is one of them. The alternate use for it is to be used in manic depressed people to amplify their antidepressants. Although shown successful in children with autism it can lead to liver problems and in worst cases death. We couldn't do it to Jacob.



Risperidal is another anti psychotic we would give to manic depressed people.



It's so awful they think that these drugs will help our children!



I hope your able to figure out what works for him. soon too.

mama3trish 3 kids; Ontario 9524 posts
20th Oct '12

Have you tried ABA therapy at all. I am really sorry, because it can be lonely and tiring. If you are interested I could share what the ABA has done for us-and Cam and Brady sound right on the same level. Anyways hugs to you Mama, keep plugging along.

Mom of 2 Monkeys 2 kids; St. Louis, Michigan 18161 posts
20th Oct '12
Quoting 5 blessings so far....:" my son has aspergers and is on risperdal. it has relly helped alot but i do remember that it took a few ... [snip!] ... to the other? when my daughter was taken off abilify this summer her dose was weaned down over a week , not stopped abruptly."


he was on 2mg Abilify 1x a day and stopped oct.10 and started .25mg Risperdal 2x a day oct.11

Mom of 2 Monkeys 2 kids; St. Louis, Michigan 18161 posts
20th Oct '12
Quoting TheCoopersKnitWitch:" Medications are hard. You never know what is going to affect them and how. However, we refuse unnatural ... [snip!] ... so awful they think that these drugs will help our children! I hope your able to figure out what works for him. soon too. "


Its been a real pain... the abilify was helping with the aggression, but it made him very paranoid.. this risperdal he's biting himself again on the finger, but no headbanging. but he's very withdrawn from everyone at school

7 blessings so far.... Due February 3; 6 kids; Glen Burnie, Maryland 8799 posts
21st Oct '12
Quoting Mom of 2 Monkeys:" he was on 2mg Abilify 1x a day and stopped oct.10 and started .25mg Risperdal 2x a day oct.11"


it will be hard to gage whether or not he is suffering withdraw affects from the abilify since it was abruptly stopped and the other meds started right away. Not sure why his doc did it that way..... the risperdal also shouldve been introduced slowly (.25mg 1x a day for a few days then increased to 2xs) atleast that is how most of the docs dispense those types of meds here.
also his aggression may have been masking the paranoid behavior ....u cant definitively say it was the meds causing it.
once my son was calmed down by the medicine we were able to notice alot of other symptoms that we needed to address though therapy that were not apparent b4 because of all the mood swing, aggression, and outbursts that were controlling his life

Mom of 2 Monkeys 2 kids; St. Louis, Michigan 18161 posts
21st Oct '12
Quoting 5 blessings so far....:" it will be hard to gage whether or not he is suffering withdraw affects from the abilify since it was ... [snip!] ... therapy that were not apparent b4 because of all the mood swing, aggression, and outbursts that were controlling his life"


yeah... as of right now i see us getting dropped by the neurologist because all he' sdone all day is cry and punch himself and now he's got a bruise on his forhead -__-